Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 151, NWS Albuquerque, NM

July 31, 2022San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2022, 4:39 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 4:39 PM MDT (22:39 UTC)
Expired
Jul 31, 2022, 7:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WGUS55 KABQ 312239
FFWABQ
NMC047-010145-
/O.NEW.KABQ.FF.W.0151.220731T2239Z-220801T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
439 PM MDT Sun Jul 31 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North Central San Miguel County in northeastern New Mexico...

* Until 745 PM MDT.

* At 439 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Canon Largo, Lagartija Creek, and Arroyo de 
  Mesteno. Up to 1.5 inches of rain have fallen. Around 3.5 inches 
  fell in this area yesterday afternoon. Additional rainfall amounts 
  up to 0.75 inches are possible in the warned area today. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central San Miguel County

Route 419 will be impacted by flash flooding south of Sabinoso and 
northeast of Trementina, especially near Arroyo de Mesteno and 
Lagartija Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3563 10456 3564 10456 3569 10451 3572 10441
      3568 10437 3562 10429 3560 10429 3558 10436
      3555 10446

FLASH FLOOD...RADAR INDICATED

$$

44
2 follow-up statements
233 
WGUS75 KABQ 010024
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
624 PM MDT Sun Jul 31 2022

NMC047-010145-
/O.CON.KABQ.FF.W.0151.000000T0000Z-220801T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
624 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS 
EVENING FOR NORTH CENTRAL SAN MIGUEL COUNTY...

At 624 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central San Miguel County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3563 10456 3564 10456 3569 10451 3572 10441
      3568 10437 3562 10429 3560 10429 3558 10436
      3555 10446

FLASH FLOOD...RADAR INDICATED

$$

24
746 
WGUS75 KABQ 010136
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
736 PM MDT Sun Jul 31 2022

NMC047-010146-
/O.EXP.KABQ.FF.W.0151.000000T0000Z-220801T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
736 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR 
NORTH CENTRAL SAN MIGUEL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM MDT for portions of 
central, north central, northeast, and west central New Mexico.

LAT...LON 3563 10456 3564 10456 3569 10451 3572 10441
      3568 10437 3562 10429 3560 10429 3558 10436
      3555 10446

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:37 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 2:37 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
237 PM MDT Sun Jul 31 2022

.SYNOPSIS...
It is hard to say if there will be a lull in monsoon thunderstorm
activity as it has been very hit and miss as typical. But there looks
to be a downward trend in overall thunderstorm coverage to start the
week but activity should increase in coverage again for the middle
of the week. The weather pattern changes to support a front pushing
into northeast and eastern New Mexico on Wednesday. This will allow
for more thunderstorm activity especially over the northern
mountains. Thunderstorm activity will become more widespread on
Thursday given this front will linger over northeast New Mexico. This
means we are expecting an increase in flash flood potential on the
burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So
while the burn areas may expect thunderstorm activity each day, there
looks to be higher chances on Wednesday and Thursday of this week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little
slower to ignite today, and didn't make an appearance until about
noon. The upper high center had pushed farther into New Mexico this
morning and storm motion has responded to that change, with current
activity tending to move to the northeast and east, except along the
Arizona border where movement was more to the north northeast. Models
indicate a cluster of showers and isolated storms may persist late
this evening and into the overnight over west central New Mexico with
potential for a second area over portions of northeast/east central
New Mexico. No changes anticipated to the ongoing Flood Watch.

The upper high center is forecast to drift into western New Mexico
Monday, resulting in more northwesterly storm motions and a focus for
the most activity along and near the central mountain chain. Locally
heavy rain will continue to be possible. Overnight lows will
continue to be a few degrees warmer than normal. Monday's highs will
be slightly warmer than today's but still close to climatology
for the first day of August.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Overall it is hard to find any changes from the previous forecast to
discuss. The previous long term discussion does a really good job of
describing the evolution of the monsoonal upper level ridge which by
Tuesday becomes fairly well situated over the NM/AZ border. The
ridge weakens a little on Wednesday and shifts a touch north to allow
for a trough to push through the plains with a trailing cold front
that makes its way into E NM. Thursday the ridge builds over CO/NM
border trying to build into the C Plains on Friday. This allows for
more easterly flow to develop aloft with southerly low level flow. By
12Z Sunday both the ECMWF/GFS ensembles have the ridge over the
central plains which would then open up easterly flow and perhaps an
easterly waves to push across TX from the Gulf.

So what does this mean for thunderstorm activity across New Mexico?
To start out the ridge will limit some of the activity but on Tuesday
it looks like most of this activity will be over higher terrain over
the Gila Forest and Continental Divide. Activity becomes more
widespread with the front coming into NE NM. The increased E flow
will allow for upslope forcing for the Sangre de Cristo Mtns and a
higher threat for flash flooding on the HP/CC burn scar. Moisture is
around normal levels for this time of year, but the added forcing
will be key for thunderstorm activity. Even 700-500mb flow becomes
more easterly through Thursday so Thursday will be another day for
widespread thunderstorm activity for much of the state. The ridge
will also be more centered over CO as well. Thunderstorm activity
into the weekend should continue but less coverage than Wed/Thur or
probably even Friday. It does look like the easterly flow to the
south of the ridge will support some activity but it is far enough
out that we cannot really pinpoint any details. Moisture may be
somewhat an issue as both the GFS/ECMWF show precip water values
under 1 inches instead of just above 1 inch.

99/39

&&

.FIRE WEATHER...
Cell motion through tonight will be mainly from southwest to
northeast or west to east with potential for locally heavy rain
continuing. Strongest winds will be associated with showers and
thunderstorms and outflow boundaries. The upper high center over New
Mexico early this week is now forecast to drift into Arizona,
allowing for a front to push into the region Wednesday
night/Thursday. Therefore, a slight downtick in convection by
Tuesday/Wednesday will be followed by an upswing due to the front.
Forecast models now suggest the upper high center will be slower to
move to the east late this week, if it does at all. It may stay
anchored over the central and southern Rockies into the Great Basin.
Showers and storms are still likely over the higher terrain but they
may become less numerous. Highs will generally be within a few
degrees of normal with Wednesday most likely the warmest day of the
upcoming work week. Areas of fair to poor ventilation are forecast
each day, especially Monday and Saturday.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high center reorganizing over central NM. Mts occasionally
obscured. Sct-nmrs showers and tstms developing over the higher
terrain by 19Z to move in general to the ne and east. Brief MVFR to
IFR cigs/vsbys as well as gusty erratic winds associated with the
stronger storms. Convection to taper off aft 03Z although forecast
models hint at a cluster of showers and isold tstms persisting over
portions of ne NM as well as west central NM through 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  90  64  92 /  20  30  20  10
Dulce...........................  54  84  53  87 /  40  60  20  30
Cuba............................  58  83  58  86 /  30  50  30  10
Gallup..........................  58  86  59  88 /  40  40  20  20
El Morro........................  56  81  57  83 /  40  50  20  30
Grants..........................  56  84  57  87 /  40  40  30  30
Quemado.........................  58  84  59  85 /  40  50  20  40
Magdalena.......................  61  85  63  86 /  30  60  30  40
Datil...........................  57  82  58  83 /  40  50  30  50
Reserve.........................  60  89  61  90 /  40  30  20  50
Glenwood........................  66  93  68  93 /  30  30  10  50
Chama...........................  51  78  50  80 /  40  60  30  40
Los Alamos......................  59  81  59  84 /  40  60  30  20
Pecos...........................  58  83  58  86 /  30  60  30  20
Cerro/Questa....................  50  80  51  83 /  40  60  30  40
Red River.......................  45  74  46  78 /  40  60  40  40
Angel Fire......................  45  75  46  78 /  40  60  40  40
Taos............................  54  83  54  86 /  40  60  30  30
Mora............................  53  80  54  83 /  40  60  30  30
Espanola........................  56  87  56  91 /  30  50  30  20
Santa Fe........................  59  84  60  86 /  30  60  30  20
Santa Fe Airport................  59  86  59  88 /  30  50  30  20
Albuquerque Foothills...........  66  88  67  91 /  30  50  30  20
Albuquerque Heights.............  68  90  69  93 /  30  40  30  10
Albuquerque Valley..............  61  92  62  95 /  30  40  30  10
Albuquerque West Mesa...........  67  90  68  93 /  30  40  30  10
Belen...........................  66  93  69  96 /  30  30  30  20
Bernalillo......................  64  92  65  96 /  30  50  30  10
Bosque Farms....................  62  92  65  94 /  30  30  30  10
Corrales........................  65  92  66  96 /  30  40  30  10
Los Lunas.......................  64  92  68  95 /  30  30  30  20
Placitas........................  63  88  64  91 /  30  50  30  20
Rio Rancho......................  66  90  67  94 /  30  40  30  10
Socorro.........................  68  94  69  96 /  20  30  20  30
Sandia Park/Cedar Crest.........  60  83  61  84 /  30  60  30  20
Tijeras.........................  62  86  62  88 /  30  60  30  20
Edgewood........................  59  86  60  88 /  30  50  30  20
Moriarty/Estancia...............  57  88  58  90 /  30  50  30  20
Clines Corners..................  58  84  59  87 /  30  50  30  20
Mountainair.....................  60  86  61  87 /  30  30  30  20
Gran Quivira....................  61  87  62  88 /  30  30  30  20
Carrizozo.......................  67  90  67  91 /  20  30  20  30
Ruidoso.........................  60  81  59  83 /  20  40  20  40
Capulin.........................  57  83  58  85 /  20  40  20  20
Raton...........................  56  87  57  90 /  20  40  20  20
Springer........................  55  86  57  91 /  30  50  20  20
Las Vegas.......................  55  83  57  87 /  40  60  30  20
Clayton.........................  63  91  65  92 /  20  20  10   5
Roy.............................  60  86  61  89 /  40  40  20  20
Conchas.........................  62  93  64  97 /  40  30  20  10
Santa Rosa......................  66  92  66  94 /  30  30  20  10
Tucumcari.......................  70  98  71 100 /  30  20  20   0
Clovis..........................  68  95  69  96 /  30  20  20   0
Portales........................  70  97  70  99 /  20  20  10   0
Fort Sumner.....................  70  97  70  97 /  30  20  20  10
Roswell.........................  72 100  73 100 /  10  20  10  10
Picacho.........................  66  92  66  93 /  10  30  10  30
Elk.............................  63  88  63  90 /  10  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-226-228-229-241.

&&

In the hours before

Special weather statement, Jul 31, 3:51 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
351 PM MDT Sun Jul 31 2022

NMZ229-232-312215-
Eastern San Miguel County-Northeast Highlands-
351 PM MDT Sun Jul 31 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Maes, or 30 miles southeast of Wagon Mound, moving
east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central San
Miguel County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3552 10453 3570 10455 3577 10431 3550 10427
TIME...MOT...LOC 2151Z 263DEG 5KT 3562 10446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Local storm report, Jul 31, 4:37 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      SAN FIDEL               35.08N 107.60W
07/31/2022                   CIBOLA             NM   TRAINED SPOTTER

            FLASH FLOOD OVER SAN JOSE LP. ROAD.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:03 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 30, 6:15 PM MDTSpecial Weather StatementABQUnion45 min
Jul 30, 6:36 PM MDTFlash Flood Warning Considerable damage threatABQUnion4 hr
Jul 30, 6:45 PM MDTSevere Thunderstorm WarningABQMora20 min
Jul 30, 7:14 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union3 hr
Jul 30, 7:49 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 30, 7:58 PM MDTAreal Flood AdvisoryABQHarding, Union3 hr
Jul 31, 2:17 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more19 hr
Jul 31, 1:11 PM MDTAreal Flood AdvisoryABQSocorro24 min
Jul 31, 1:23 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 31, 1:35 PM MDTFlash Flood WarningABQSocorro4 hr
Jul 31, 1:39 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Jul 31, 1:44 PM MDTAreal Flood AdvisoryABQMora2 hr
Jul 31, 1:53 PM MDTAreal Flood AdvisoryABQCatron, Socorro112 min
Jul 31, 1:59 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jul 31, 2:54 PM MDTAreal Flood AdvisoryABQSocorro34 min
Jul 31, 3:28 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 31, 3:40 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Valencia3 hr
Jul 31, 3:51 PM MDTSpecial Weather StatementABQSan Miguel24 min
Jul 31, 4:05 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Jul 31, 4:06 PM MDTFlash Flood WarningABQCibola3 hr
Jul 31, 4:14 PM MDTAreal Flood AdvisoryABQSocorro, Valencia3 hr
Jul 31, 4:26 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 31, 4:58 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 31, 5:05 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia3 hr
Jul 31, 5:15 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 31, 5:21 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 31, 5:30 PM MDTAreal Flood AdvisoryABQSocorro38 min
Jul 31, 5:36 PM MDTAreal Flood AdvisoryABQBernalillo3 hr
Jul 31, 5:45 PM MDTSpecial Weather StatementABQHarding30 min
Jul 31, 5:51 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 5:55 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.